Hail, El Paso
- When
- October 20, 3:57 PM MST
- Where
- El Paso County, Montoya
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 31.870, -106.570
Hail started accumulating on the ground.
An upper low was moving into the Northern Baja region with an 80 knot jet moving into Southwest New Mexico ahead of it. Dew points were in the 50s across the region with high instability and wind shear to support severe thunderstorm development.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EPZ wrote it up.
An upper low was moving into the Northern Baja region with an 80 knot jet moving into Southwest New Mexico ahead of it. Dew points were in the 50s across the region with high instability and wind shear to support severe thunderstorm development. Numerous reports of quarter size hail were received around El Paso.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Oct 20, 12:06 PM MST, 3 hours 51 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 106 PM MDT TUE OCT 20 2015 .SYNOPSIS... STRONG UPPER LOW IS DEVELOPING OVER NORTHERN BAJA AND WILL BRING THE THREAT FOR SHOWERS AND THUNDERSTORMS TO THE REGION THROUGH WEDNESDAY. SOME STORMS WILL BE SEVERE WITH LARGE HAIL AND GUSTY WINDS THE MAIN THREAT. MAIN RAIN THREAT WILL COME TO AN END THURSDAY WITH JUST A FEW LIGHT RAIN SHOWERS EXPECTED. TEMPERATURES WILL BE NEAR TO SLIGHTLY BELOW NORMAL INTO THE WEEKEND. && .DISCUSSION... UPPER LOW STARTING TO CUTOFF OVER NORTHERN BAJA AT THIS TIME WITH INCREASING WINDS ALOFT OVER THE CWA. DEW POINTS GENERALLY IN THE LOWER TO MID 50S ACROSS THE AREA WITH STEEP LAPSE RATES WHICH IS GIVING US CAPE VALUES OVER 1000 J/KG. INITIAL DISTURBANCE IS CURRENTLY ENTERING INTO SWRN NM AND ACTIVITY ALREADY PICKING UP ACROSS WESTERN ZONES. LARGE HAIL IS THE MAIN THREAT WITH LOW WBZ HEIGHTS AND STRONG WINDS ALSO POSSIBLE WITH STORM MOTION AROUND 25-30KTS. SFC LOW WILL BE DEVELOPING JUST SOUTH OF KELP BY 00Z AND ENHANCE THE DIRECTIONAL SHEAR OVER EL PASO...HUDSPETH...SOUTHERN DONA ANA AND OTERO COUNTIES FOR THIS EVENING. THIS COULD LEAD TO ENHANCED CHANCE FOR SUPERCELLS. LCL HEIGHTS LOOK A LITTLE HIGH FOR TORNADO THREAT...BUT NEAR SURFACE LOW WITH OTHER PARAMETERS IN PLACE CANNOT RULE ONE OUT. UPPER LOW MOVES INTO SE AZ TOMORROW WITH SEVERE THREAT SHIFTING TO EASTERN HALF OF CWA. DIRECTIONAL SHEAR DECREASES TOMORROW...BUT SPEED SHEAR STILL ABUNDANT. INSTABILITY WILL NOT BE QUITE AS LARGE EITHER TOMORROW...BUT SHOULD STILL SEE SOME SEVERE STORMS UNLESS LINGERING CLOUD COVER FROM TODAYS CONVECTION LIMITS WARMING. THERE WILL BE AN AREA OF ENHANCED SURFACE CONVERGENCE OVER EASTERN HUDSPETH COUNTY WHICH COULD LEAD TO POSSIBLITY OF HEAVY RAIN IN THE EVENING THERE. STORM MOTION WILL STILL BE FAST AND AREA WILL BE ON EDGE OF THE HEAVY RAIN THREAT SO WILL HOLD OFF ON ANY FLASH FLOOD WATCH. HIGH TEMPERATURES WILL LIKELY STRUGGLE TOMORROW TO GET MUCH ABOVE LOWER TO MID 70S IN THE LOWLANDS AND 50S AND 60S MOUNTAINS. LOW STARTS TO OPEN UP THURSDAY AND SURFACE WINDS SHIFT AROUND TO THE WEST BRINGING IN SOME DRIER AIR. THERE WILL STILL BE A POCKET OF COOLER AIR ALOFT OVER SRN NM AND CAN'T RULE OUT SOME ISOLATED INSTABILITY SHOWERS. AFTER THIS TROUGH PASSES AREA...ANOTHER ONE WILL DEVELOP AND MOVE THROUGH SATURDAY...BUT MODEL TRENDS HAVE BEEN TO KEEP MOISTURE EAST OF THE CWA. TEMPERATURES WILL REBOUND BACK TO A FEW DEGREES ABOVE NORMAL FOR THE WEEKEND INTO EARLY NEXT WEEK. && .AVIATION...VALID 21/00Z-22/00Z. LARGE UPPER LEVEL LOW PRESSURE SYSTEM SLOWLY APPROACHING APPROACHING FROM SOUTHERN CALIFORNIA...WILL BRING +TSRAGS/ISOLD +TSRAGR TO ALL TERMINALS THROGH THE PD. WND VRB35G55KT/LCL VIS 1-2 SM WITH STORMS. LCL CIGS 010-030 MOUNTAINOUS AREAS...040-060 LOWLANDS. STORM MOTION EXPECTED TO BE 210/25-30 KTS. && .FIRE WEATHER... STRONG LOW PRESSURE SYSTEM ALOFT OVER SOUTHERN CALIFORNIA...WILL CONTINUE TO MIGRATE SLOWLY EAST INTO ARIZONA OVERNIGHT. FEATURE WILL THEN WEAKEN AND LIFT NORTHEAST THURSDAY AS AN OPEN WAVE OVER THE FOUR CORNERS. DRIER WEATHER WILL FOR AREAS WEST OF THE RIO GRANDE VALLEY STARTING THURSDAY...THEN ALL AREAS FRIDAY. AS THE SYSTEM APPROACHES...FACTORS FAVORING SCATTERED STRONG TO SEVERE STORMS WILL BE MOST PRONOUNCED TODAY AND WEDNESDAY. THE RESULT WILL BE POTANTIALLY DAMAGING DOWNBURST WINDS IN EXCESS OF 60 MPH...LARGE HAIL AND VERY HEAVY RAINFALL WITH SOME OF THE STORMS. HIGHS WILL RUN A FEW DEGREES ABOVE NORMAL THIS WEEK. EXPECT EXCELLENT VENT RATES TODAY AND WEDNESDAY...WITH THE STONG WINDS ALOFT AHEAD OF THE LOW. FAIR TO GOOD VENT RATES ARE ON TAP THURSDAY AND FRIDAY. && .PRELIMINARY POINT TEMPS/POPS... EL PASO 60 76 54 73 / 70 60 60 20 SIERRA BLANCA 56 71 52 73 / 60 60 80 30 LAS CRUCES 53 73 48 70 / 60 60 60 20 ALAMOGORDO 54 73 50 71 / 70 70 70 30 CLOUDCROFT 42 52 37 51 / 80 80 90 40 TRUTH OR CONSEQUENCES 50 69 48 68 / 60 60 60 30 SILVER CITY 50 62 43 63 / 60 60 60 30 DEMING 50 70 47 70 / 50 60 60 20 LORDSBURG 51 70 45 70 / 50 50 50 20 WEST EL PASO METRO 60 75 54 73 / 70 60 60 30 DELL CITY 56 76 53 74 / 70 60 80 30 FORT HANCOCK 58 77 54 76 / 60 60 80 20 LOMA LINDA 57 70 52 68 / 70 60 80 20 FABENS 58 76 53 74 / 70 60 60 20 SANTA TERESA 57 73 51 72 / 70 60 60 20 WHITE SANDS HQ 55 73 51 70 / 70 70 70 30 JORNADA RANGE 53 71 45 70 / 60 60 60 30 HATCH 54 72 46 70 / 60 60 60 20 COLUMBUS 56 71 49 71 / 50 50 50 20 OROGRANDE 56 73 52 71 / 70 70 70 20 MAYHILL 46 60 41 60 / 80 70 80 30 MESCALERO 46 61 40 61 / 80 80 80 30 TIMBERON 49 57 43 59 / 80 80 80 40 WINSTON 44 61 41 61 / 60 60 60 30 HILLSBORO 45 66 44 68 / 70 60 60 30 SPACEPORT 49 70 45 70 / 60 60 60 20 LAKE ROBERTS 42 61 35 64 / 70 70 70 30 HURLEY 48 65 42 66 / 60 60 60 20 CLIFF 44 67 38 69 / 60 60 60 20 MULE CREEK 41 63 36 67 / 60 50 50 20 FAYWOOD 48 64 44 66 / 60 60 60 20 ANIMAS 50 71 46 71 / 50 50 50 20 HACHITA 51 72 46 71 / 50 50 50 10 ANTELOPE WELLS 49 71 45 70 / 50 50 50 10 CLOVERDALE 48 67 45 68 / 50 50 50 10 && .EPZ WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 26/21
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 110 PM MDT TUE OCT 20 2015 NMZ401>417-TXZ418>424-211230- UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE- SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY- SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL- UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN- EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES- NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY- CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN- WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET- SACRAMENTO MOUNTAINS ABOVE 7500 FEET- EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA- WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY- NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN- SOUTHERN HUDSPETH HIGHLANDS- RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES- RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY- 110 PM MDT TUE OCT 20 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED TO NUMEROUS THUNDERSTORMS WILL SPREAD ACROSS THE AREA THIS AFTERNOON AND EVENING. A FEW OF THESE STORMS WILL REACH SEVERE LEVELS WITH QUARTER TO GOLF BALL SIZE HAIL AND 60 TO 70 MPH WIND GUSTS. LOCALIZED FLOODING IS POSSIBLE...ESPECIALLY WHERE HAIL PLUGS UP STORM DRAINS. A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 8 PM FOR HIDALGO...LUNA...SIERRA AND GRANT COUNTIES. ANOTHER WATCH IS IN EFFECT FOR OTERO...EL PASO AND HUDSPETH COUNTIES THROUGH 9 PM. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY WEDNESDAY...NUMEROUS THUNDERSTORMS WILL CONTINUE. THE THREAT OF SEVERE STORMS WITH LARGE HAIL AND DAMAGING WINDS WILL BE SLIGHTLY LESS THAN TODAY...BUT THE FLASH FLOOD THREAT WILL INCREASE... ESPECIALLY EAST OF THE RIO GRANDE. THURSDAY...THUNDERSTORMS WILL DECREASE FROM WEST TO EAST BUT STRONG STORMS WILL STILL BE POSSIBLE EAST OF THE RIO GRANDE. FRIDAY THROUGH MONDAY...MAINLY DRY THOUGH A FEW SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE IN THE SACRAMENTO MOUNTAINS. .SPOTTER INFORMATION STATEMENT... TRAINED SKYWARN SPOTTERS ARE ENCOURAGED TO CALL THIS OFFICE WITH REPORTS. 26
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EL PASO TX 356 PM MDT TUE OCT 20 2015 NMZ408-409-202245- SIERRA COUNTY LAKES NM-EASTERN BLACK RANGE FOOTHILLS NM- 356 PM MDT TUE OCT 20 2015 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL SIERRA COUNTY UNTIL 445 PM MDT... AT 356 PM MDT...METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM ON RADAR 9 MILES NORTH OF ENGLE...OR 18 MILES NORTHEAST OF TRUTH OR CONSEQUENCES...MOVING NORTHEAST AT 55 MPH. NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... ROCK HOUSE... NORTH MONTICELLO POINT. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM MDT FOR NORTH CENTRAL NEW MEXICO. LAT...LON 3348 10693 3327 10694 3328 10724 3348 10728 TIME...MOT...LOC 2156Z 239DEG 49KT 3331 10700 TRIPOLI
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
359 PM MDT TUE OCT 20 2015
NMZ412>417-202245-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET NM-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET NM-
SOUTHERN TULAROSA BASIN NM-CENTRAL TULAROSA BASIN NM-OTERO MESA NM-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET NM-
359 PM MDT TUE OCT 20 2015
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL OTERO COUNTY UNTIL 445 PM
MDT...
AT 359 PM MDT...METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM ON
RADAR NEAR SACRAMENTO...OR 9 MILES NORTHEAST OF TIMBERON...MOVING
NORTHEAST AT 70 MPH.
HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
TIMBERON...
SACRAMENTO...
MAYHILL...
WEED...
SUNSPOT...
OLIVER LEE STATE PARK...
BLUFF SPRINGS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT FOR
SOUTH CENTRAL NEW MEXICO.
LAT...LON 3296 10533 3296 10535 3283 10535 3271 10537
3254 10596 3280 10596 3300 10532
TIME...MOT...LOC 2159Z 243DEG 59KT 3275 10560
ROGASHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
409 PM MDT TUE OCT 20 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM HAIL SACRAMENTO 32.79N 105.56W
10/20/2015 M1.50 INCH OTERO NM PUBLIC
&&
EVENT NUMBER EPZ1500190
TRIPOLISPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
412 PM MDT TUE OCT 20 2015
NMZ410-411-413-TXZ418-419-202315-
SOUTHERN TULAROSA BASIN NM-
SOUTHERN DONA ANA COUNTY/MESILLA VALLEY NM-
NORTHERN DONA ANA COUNTY NM-WESTERN EL PASO COUNTY TX-
EASTERN/CENTRAL EL PASO COUNTY TX-
412 PM MDT TUE OCT 20 2015
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DONA ANA AND
NORTHWESTERN EL PASO COUNTIES UNTIL 515 PM MDT...
AT 410 PM MDT...METEOROLOGISTS WERE TRACKING A LINE OF STRONG
THUNDERSTORMS MOVING EASTWARD ACROSS CENTRAL DONA ANA COUNTY.
HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
LAS CRUCES...
SUNLAND PARK...
WEST EL PASO...
ANTHONY...
LEASBURG...
CENTRAL EL PASO...
EL PASO...
SAN MIGUEL...
MESILLA...
VINTON...
LA MESA...
CANUTILLO...
MESQUITE...
DONA ANA...
ORGAN...
VADO...
TALAVERA...
LA UNION...
BERINO...
SANTA TERESA.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM MDT FOR
SOUTH CENTRAL NEW MEXICO. A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN
EFFECT UNTIL 900 PM MDT FOR SOUTHWESTERN TEXAS.
LAT...LON 3256 10651 3175 10642 3176 10645 3175 10647
3175 10650 3178 10653 3179 10695 3252 10702
TIME...MOT...LOC 2210Z 243DEG 52KT 3200 10680
ROGASHSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EL PASO TX 430 PM MDT TUE OCT 20 2015 NMZ401-402-404-202315- SOUTHWEST DESERT/LOWER GILA RIVER VALLEY NM- SOUTHERN GILA HIGHLANDS/BLACK RANGE NM-UPPER GILA RIVER VALLEY NM- 430 PM MDT TUE OCT 20 2015 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL HIDALGO AND NORTHWESTERN GRANT COUNTIES UNTIL 515 PM MDT... AT 429 PM MDT...METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM ON RADAR 5 MILES SOUTHWEST OF MANGAS SPRINGS...OR 11 MILES NORTHEAST OF REDROCK...MOVING NORTHEAST AT 55 MPH. NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... REDROCK... BUCKHORN... RIVERSIDE... MANGAS SPRINGS... CLIFF... GILA... GILA RIPARIAN PRESERVE... BILL EVANS LAKE. PRECAUTIONARY/PREPAREDNESS ACTIONS... FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. && A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM MDT FOR SOUTHWESTERN NEW MEXICO. LAT...LON 3320 10870 3320 10826 3259 10866 3268 10899 TIME...MOT...LOC 2229Z 239DEG 49KT 3281 10860 TRIPOLI
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
457 PM MDT TUE OCT 20 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0453 PM HAIL SUNLAND PARK 31.80N 106.58W
10/20/2015 M1.00 INCH DONA ANA NM AMATEUR RADIO
QUARTER SIZED HAIL REPORTED NEAR THE CASINO
&&
EVENT NUMBER EPZ1500191
LUNDEENThe El Paso radar (KEPZ), 12 km away, was scanning. The volume nearest the first event began at 22:57 UTC.
8 hail, 1 thunderstorm wind. Local standard time, as filed.
Hail started accumulating on the ground.
Roof blown off mobile home and storage unit blown off the ground.
Penny size hail at Redd Rd and Resler.
Hail reported at Diana and US 54.
Hail covered the ground from US 54 and Diana to Sun Valley.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2015Every state in 2015This day in weather historyWarnings in Texas, October 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 605148, 605156, 605149, 605150, 605151, 605155, 605152, 605153, 605154.